Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Morristown, TN

July 8, 2001Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 4:32 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:32 PM EDT (20:32 UTC)
Expired
Jul 8, 2001, 5:15 PM EDT
In force
43 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:45 PM EDTThunderstorm WindCountywide, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 082033
SVRMRX

VAC191-520-082115-
/NEW.KMRX.SV.W.0235.082032-082115/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A    
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF LEBANON TO 15  
  MILES NORTHWEST OF BRISTOL VA...MOVING SOUTHEAST AT 30 MPH. THESE     
  STORMS HAVE A HISTORY OF PRODUCING STRONG DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BENHAMS AROUND 445 PM EDT
  BRISTOL VA AROUND 455 PM EDT
  LINDELL AROUND 510 PM EDT
  EMORY-MEADOW VIEW AROUND 515 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3690 8187 3671 8230 3660 8228 3663 8171

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 8, 3:11 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT SUN JUL 8 2001

SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE
HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE.  NORTHERN ZONES ALREADY
BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE
SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING.  HEAVY RAIN IS
LIKELY WITH PW'S NEARING 2 INCHES.  WILL MENTION HEAVY RAIN TOO.
SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH
OF US BY MIDNIGHT.

FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA
UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE
LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY
AND DRY TUESDAY NIGHT THROUGH THURSDAY.

CHA   72  92  71  91 /  60  40  30  30
TYS   70  90  70  89 /  60  40  30  30
TRI   68  88  68  87 /  70  40  30  30
OQT   70  90  70  89 /  60  40  30  30

.MR
X...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM.
VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM.

GH

In the hours before

Special weather statement, Jul 8, 2:15 PM EDT, 2 hours 17 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS
IN EFFECT UNTIL 800 PM.

THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW
LYING AND FLOOD PRONE AREAS.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

DMG
Local storm report, Jul 8, 4:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
413 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:02 PM EDTSevere Thunderstorm WarningMRXWashington43 min
Jul 8, 3:41 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton49 min
Jul 8, 4:07 PM EDTSevere Thunderstorm WarningMRXRussell, Scott38 min
Jul 8, 4:22 PM EDTSevere Thunderstorm WarningMRXLee38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.